Forum

Ms flare up???

I’ve just recently been in hospital for 5 days after a crohns flare up (or is it an Ms flare up) I was diagnosed with crohns in 2003 & with Ms in December 15 although I can trace balance issues back to 2005. Apart from severe fatigue & a few cognitive issues I’ve been ok. After 5 days of IV steroids in hospital I have been sent home with an 8 week oral steroid course. I went back to work yesterday & ive had great energy until about 3pm each day & then I start to get really tired but tonight my legs started to feel like jelly & very wobbly. My Ms nurse wants to start me on Tecfedira soon but I’ve asked to delay a few months as I’m currently swallowing 18 tablets a day & don’t want to add more tablets at the minute with the thought of feeling nauseous. I’m just wondering has this actually been a crohns flare up or is is an Ms flare up with bowel problems. Thanks in advance

Crohns plus MS? You really drew the short straw! Particularly with regard to your immune system.

it does sound like an MS relapse but I’m not really au fait with crohns. I get why you don’t want to add to your current medication tally, but it is reckoned that the sooner you start DMDs the better. Have you started anything other drug recently? Or is it just the steroids? Are they for the MS or the crohns? It’s quite unusual to follow 5 days of IV steroids with several weeks of oral, if they are treating your MS only. Generally, neurologists opt for a short sharp hit of steroids rather than a longer stretch.

Is it possible for you to discuss this all again with your MS nurse? You’re right not to want too many new medications at once, but at the same time you may need to rethink putting off starting a DMD. (Obviously just my opinion)

It’s cases like yours that make me wish for specialised immunologists to be available. MS nurses don’t have specialist knowledge of other auto-immune diseases. Equally, your specialist for Crohn’s disease isn’t going to know as much as you’d like about MS. Well, we can dream!

Sue

Hi thanks for ur reply, I know what u mean by the short straw lol. I’m starting to think I’m making s collection of immune diseases lol the steroids were primarily prescribed for the Crohn’s disease but the Ms nurse has said they will also help the Ms, so I was surprised when my legs started wobbling this evening. Could steroids be causing this ? Or am I just overtired & overdoing it cos I feel better on the steroids.

I wouldn’t have thought the steroids could cause leg wobbling. It would be more likely that a) you’re overdoing it a bit because you feel better and b) an MS relapse is not cured by high dose (or long term low dose) steroids. The steroids will hopefully speed up a relapse recovery, but full remission can take longer, or in many cases, be incomplete.

So take it a bit easier for a few more days and see how you feel.

Sue